Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 44, NWS Austin/San Antonio, TX

August 29, 2014Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 29, 2014, 6:17 PM CDT for Travis County, Texas. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2014, 6:17 PM CDT (23:17 UTC)
Expired
Aug 29, 2014, 7:45 PM CDT
In force
88 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 63 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WGUS54 KEWX 292317
FFWEWX
TXC453-300045-
/O.NEW.KEWX.FF.W.0044.140829T2317Z-140830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 PM CDT FRI AUG 29 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TRAVIS COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITY OF TANGLEWOOD FOREST...

* UNTIL 745 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA DUE TO 
  TORRENTIAL RAINFALL OF 2 TO 3 INCHES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST LAKE
  HILLS...ROLLINGWOOD...MANSFIELD DAM AND SOUTH AUSTIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3026 9762 3008 9778 3022 9799 3023 9799
      3039 9785

$$


TOMASELLI
2 follow-up statements
385 
WGUS74 KEWX 292342
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT FRI AUG 29 2014

TXC453-300045-
/O.CON.KEWX.FF.W.0044.000000T0000Z-140830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TRAVIS TX-
642 PM CDT FRI AUG 29 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
CENTRAL TRAVIS COUNTY...

AT 639 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A THUNDERSTORM
PRODUCING FLASH FLOODING OVER THE WARNED AREA DUE TO TORRENTIAL RAINFALL
AMOUNTS OF 2 TO 3 INCHES PER HOUR. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST LAKE
HILLS...ROLLINGWOOD...MANSFIELD DAM AND SOUTH AUSTIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3026 9762 3008 9778 3023 9799 3039 9785

$$


TOMASELLI
827 
WGUS74 KEWX 300012
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT FRI AUG 29 2014

TXC453-300022-
/O.CAN.KEWX.FF.W.0044.000000T0000Z-140830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TRAVIS TX-
712 PM CDT FRI AUG 29 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TRAVIS
COUNTY...

LAT...LON 3026 9762 3008 9778 3023 9799 3039 9785

$$


TOMASELLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:24 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 29, 3:24 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT FRI AUG 29 2014

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
UPPER AIR ANALYSIS THIS MORNING SHOWED A DEEP TROUGH EXTENDING
FROM THE NORTHERN PLAINS TO TEXAS WITH AN EASTERLY WAVE IN THE
GULF OFF THE TEXAS COAST. THE TROPICAL SYSTEM HAS A SURFACE
REFLECTION OVER THE GULF CENTERED EAST OF BROWNSVILLE. HIGH
PRESSURE TO THE NORTHEAST HAS WINDS ACROSS SOUTH CENTRAL TEXAS
FROM THE EAST TO SOUTHEAST. THERE HAS BEEN LITTLE CHANGE TO THE
MOISTURE FROM 24 HOURS AGO. THE NORTHERN STREAM TROUGH WILL
GRADUALLY LIFT TO THE NORTHEAST DURING THIS PERIOD WHILE THE
TROPICAL SYSTEM DISSIPATES. THIS WILL LEAD TO CONTINUING CHANCES
FOR SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS THE EASTERN HALF
OF THE CWA. MARGINAL CAPE VALUES SUGGEST ANY THUNDERSTORMS COULD
BE STRONG WITH GUSTY WINDS THE MAIN THREAT. MODELS ARE BACKING OFF
HIGH PW SO ANY HEAVY RAIN WILL LIKELY BE LIMITED TO THE COASTAL
PLAINS.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
AS THE SUBTROPICAL RIDGE RE-ESTABLISHES ITSELF ACROSS SOUTH
TEXAS...THE LOW LEVEL FLOW WILL REMAIN FROM THE SOUTHEAST. THIS
WILL MEAN SLIGHT RAIN CHANCES WILL LINGER OVER THE SOUTHEAST INTO
THE EARLY PART OF NEXT WEEK. MODELS ARE HINTING AT ANOTHER
EASTERLY WAVE MOVING ACROSS THE GULF FOR THE MIDDLE OF NEXT WEEK.
THIS WILL KEEP SLIGHT CHANCE POPS IN THE FORECAST ACROSS OUR
SOUTHERN AREA EACH DAY WEDNESDAY THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  97  76  97  78 /  30  10  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  73  96  74  96  75 /  30  20  10  20  10
NEW BRAUNFELS MUNI AIRPORT     73  98  74  97  75 /  30  10  10  20  10
BURNET MUNI AIRPORT            73  94  74  95  75 /  20  10  10  10  10
DEL RIO INTL AIRPORT           77  98  77  98  78 /  20  10  -   10  -
GEORGETOWN MUNI AIRPORT        74  95  76  95  78 /  30  10  10  10  10
HONDO MUNI AIRPORT             73  97  73  97  74 /  20  10  10  10  10
SAN MARCOS MUNI AIRPORT        74  97  75  96  76 /  30  20  10  20  10
LA GRANGE - FAYETTE REGIONAL   75  95  76  95  77 /  30  30  20  30  10
SAN ANTONIO INTL AIRPORT       77  98  77  98  78 /  30  10  10  20  10
STINSON MUNI AIRPORT           76  98  77  99  77 /  30  20  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CDT FRI AUG 29 2014

TXZ171>173-183>194-202>209-217>225-228-302045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
338 PM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS SOUTH CENTRAL TEXAS. SOME OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS OF 1
TO 2 INCHES...WIND GUSTS UP TO 50 MPH AND FREQUENT LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS WILL REMAIN POSSIBLE
SATURDAY AFTERNOON AND EVENING FOR AREAS MAINLY ALONG AND EAST OF
INTERSTATE 35. THE PRIMARY CONCERNS WITH THE STRONGER STORMS WILL
BE FOR LOCALLY HEAVY DOWNPOURS OF 1 TO 2 INCHES...WIND GUSTS UP
TO 50 MPH AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 29, 5:20 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 PM CDT FRI AUG 29 2014

TXZ191>193-208-292315-
BASTROP-CALDWELL-HAYS-TRAVIS-
520 PM CDT FRI AUG 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BASTROP...NORTHERN
CALDWELL...SOUTHEASTERN TRAVIS AND EXTREME EASTERN HAYS COUNTIES
UNTIL 615 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WYLDWOOD...OR 6 MILES WEST
OF BASTROP...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AUSTIN BERGSTROM INT AP...
  TANGLEWOOD FOREST...
  WYLDWOOD...
  CEDAR CREEK...
  MUSTANG RIDGE...
  NIEDERWALD...
  ONION CREEK...
  ROCKNE...
  RED ROCK...
  WEBBERVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2987 9773 3024 9787 3025 9719 3006 9714
TIME...MOT...LOC 2220Z 080DEG 8KT 3009 9741

TOMASELLI

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:20 PM CDTSpecial Weather StatementEWXBastrop, Travis55 min
Aug 29, 5:39 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis51 min
Aug 29, 6:34 PM CDTSpecial Weather StatementEWXCaldwell41 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.